Recently I started taking the pill as I'm having regular sex with my boyfriend, but over the last week or so I've been getting a brown/purple discharge. I've never had anything like this before and it smells horrible. I'm not 100% it's not blood and I'm not due on for about a week. Do you think it's a reaction from the pill, or an STI?
In order to find out what's causing this, you'll need to see a doctor (GP) or nurse. The vagina is never totally dry and to keep itself moist, clean and healthy, it produces discharge even when a woman is not sexually aroused. This is normal, and the amount of discharge can vary from woman to woman. Through each month the appearance of vaginal discharge can change from quite thick and white, to thin, stringy and clear.
If your discharge is unusual, smelly or causes you to itch, it may be a sign of infection and is worth getting checked out. It's possible that the unusual discharge/bleeding is a sign of infection.
There are many different types of sexually transmitted infections (STIs) and they can be spread in different ways, not just through penetrative sex. However, there are also some infections that aren't necessarily sexually transmitted at all. People who have an infection sometimes get symptoms to show that something is wrong, but often they don't. Where there are symptoms, these may include unusual discharge from the vagina or penis, heavy periods or bleeding between periods, pain or burning sensation when passing urine, rashes, itching or tingling around the genitals or anus.
If you're worried you may have an infection, you can get advice and testing at a genitourinary medicine (GUM) clinic. Services are located attached to or within local hospitals, and are usually separate, discreet departments. GUM consultations are free and confidential, which means that no one will be told about your visit, unless you want them to know.
It may be that the unusual discharge is not related to an STI, however it's still important to see a doctor to find out other possible reasons that your discharge is unusual. They would be able to let you know if it's possible for the contraceptive pill to have caused this.
It's normal to feel nervous at the thought of being tested for an infection, but luckily most infections are easily treatable. Delaying treatment could mean that an infection gets worse and other problems could occur. Tests for infections vary. Some involve taking swabs from the cervix, others involve taking a urine or blood sample. Before being tested you will normally see a health adviser who will discuss any concerns with you.
To reduce the risk of getting a sexually transmitted infection, always use a condom during sex. Dental dams (thin squares of latex) can also be used as a barrier during sex involving contact between the mouth and the vagina, or the mouth and the anus.
If you want more advice you can speak to a nurse via the Family Planning Association Helpline on 0845 310 1334, or NHS Direct on 0845 46 47.
Question answered by Brook